Oregon, 2008Heavy Snow in Oregon, December 13, 2008
December 13, 2008 · NWS MFR · 6 events in 6 counties and zones
The first major winter storm of the year moved into Southern Oregon and Northern California at this time. but heavy snow was reported in the mountains as well.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first major winter storm of the year moved into Southern Oregon and Northern California at this time. The main impact of the storm was the low snow levels which created widespread travel difficulties...but heavy snow was reported in the mountains as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 12, 8:59 PM PST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 12, 8:59 PM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
859 PM PST FRI DEC 12 2008
.UPDATE...THE LEADING EDGE OF THE COLD FRONT HAS ALREADY MOVED INTO
NEVADA AND SOUTH OF THE BAY AREA AS OF 830 PST. COLD AIR HAS STARTED
MOVING INTO OREGON AND NORTHERN CALIFORNIA AS THE MAIN TROUGH MOVES
SOUTH. CORRESPONDINGLY...SHOWER ACTIVITY HAS PICKED UP ON RADAR AS
THE ATMOSPHERE STARTS TO DESTABILIZE. IN THE SHORT TERM...THE
FIRST SHORT WAVE PULSE ROTATING AROUND THE LOW IN WASHINGTON SHOULD
MOVE THROUGH THE MEDFORD AREA WITHIN THE NEXT 1-2 HOURS BRINGING
HEAVIER RAIN AND SNOW RATES AND POSSIBLY THE FIRST SNOW FLAKES IN
THE LOWER VALLEY. SHOWERS SHOULD CONTINUE SATURDAY AND SUNDAY WITH
SNOW LEVELS AT THE VALLEY FLOORS EXCEPT ALONG THE SOUTHERN COAST.
WARNINGS LOOK FINE FOR NOW THOUGH MID-SHIFT WILL NEED TO EVALUATE
THE POTENTIAL TO CONTINUE WARNINGS INTO SUNDAY. HOWEVER...NO
CHANGES PLANNED TO CURRENT FORECAST AND WARNING PACKAGE THIS
EVENING.
&&
.AVIATION...SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE OVERNIGHT
AND FREEZING LEVELS WILL LOWER TO VALLEY FLOORS BY SUNRISE. IN
GENERAL...FLIGHT CONDITIONS SHOULD BE MVFR THOUGH EXPECT
WIDESPREAD MOUNTAIN OBSCURATIONS AS WELL AS IFR CONDITIONS IN
VICINITY OF SNOW SHOWERS.
&&
.PREV DISCUSSION... /ISSUED 250 PM PST FRI DEC 12 2008/
A DEEP AND COLD LOW PRESSURE SYSTEM MOVING THROUGH THE AREA
TONIGHT IS BRINGING RAIN AND SNOW TO THE REGION. RAIN WILL CHANGE
TO SNOW AT HIGHER ELEVATIONS WITH SNOWS LEVELS LOWERING TO 1000
FEET AFTER MIDNIGHT. SNOW ADVISORIES HAVE BEEN ISSUED FOR
ELEVATIONS BETWEEN 1000 AND 2000 FEET. WINTER STORM WARNINGS ARE
IN EFFECT ABOVE 2000 FEET.
SATURDAY MORNING LARGE SWELLS IMPACTING THE COAST WILL BRING HIGH
SURF CONDITIONS. INLAND VERY COLD AIR -36C AT 500MB WILL CONTINUE
NUMEROUS RAIN AND SNOW SHOWERS THAT TAPER OFF SATURDAY NIGHT.
SUNDAY THE COLD POOL WILL HAVE SHIFTED EAST BUT SUNDAY NIGHT ANOTHER
REINFORCING POOL JUST AS COLD AS THE FIRST WILL CONTINUE A VERY
ACTIVE PATTERN WITH LOW SNOW LEVELS THROUGH TUESDAY.
THERE WILL BE A BREAK WEDNESDAY BUT THURSDAY A SIMILAR VERY COLD
LOW BRINGS A RETURN TO NUMEROUS SHOWERS WITH LOW SNOW LEVELS INTO
NEXT SATURDAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST SATURDAY FOR ORZ029-
ORZ030-ORZ031.
WINTER WEATHER ADVISORY UNTIL 10 PM PST SATURDAY FOR ORZ021-
ORZ022-ORZ023-ORZ024-ORZ025-ORZ026.
HIGH SURF WARNING FROM 2 AM SATURDAY TO 4 AM PST SUNDAY FOR
ORZ021-ORZ022.
WINTER STORM WARNING UNTIL 10 PM PST SATURDAY FOR ORZ023-ORZ024-
ORZ025-ORZ026-ORZ027-ORZ028.
CA...WINTER WEATHER ADVISORY UNTIL 10 PM PST SATURDAY FOR CAZ081-
CAZ082-CAZ083-CAZ084-CAZ085.
WINTER STORM WARNING UNTIL 10 PM PST SATURDAY FOR CAZ080.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM
PST SATURDAY FOR PZZ356-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST MONDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
GALE WARNING UNTIL 7 AM PST SATURDAY FOR PZZ350-PZZ370.
11/MWJHazardous weather outlook, Dec 12, 5:55 AM PST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
555 AM PST FRI DEC 12 2008
ORZ023-024-130100-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
555 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT BEGINNING AT 7 PM PST TONIGHT. A WINTER WEATHER ADVISORY
FOR SNOW FROM 1000 TO 2000 FEET WILL BE IN EFFECT BEGINNING AT 10 PM
PST TONIGHT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE WINTER WEATHER ADVISORY FOR
SNOW FROM 1000 TO 2000 FEET WILL ALSO BE IN EFFECT UNTIL 7 PM PST
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-130100-
WESTERN SISKIYOU COUNTY-
555 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT BEGINNING AT 7 PM PST TONIGHT. A WINTER WEATHER ADVISORY
FOR SNOW FROM 1000 TO 2000 FEET WILL BE IN EFFECT BEGINNING AT 10 PM
PST TONIGHT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE WINTER WEATHER ADVISORY FOR
SNOW FROM 1000 TO 2000 FEET WILL ALSO BE IN EFFECT UNTIL 7 PM PST
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ025-026-130100-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
555 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT BEGINNING AT 7 PM PST TONIGHT. A WINTER WEATHER ADVISORY
FOR SNOW FROM 1000 TO 2000 FEET WILL BE IN EFFECT BEGINNING AT 10 PM
PST TONIGHT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING FOR HEAVY SNOW ABOVE 2000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE WINTER WEATHER ADVISORY FOR
SNOW FROM 1000 TO 2000 FEET WILL ALSO BE IN EFFECT UNTIL 7 PM PST
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-130100-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
555 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING WILL BE IN EFFECT BEGINNING AT 4 PM PST
TODAY FOR HEAVY SNOW AND WIND. SEE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING FOR HEAVY SNOW AND WIND WILL BE IN EFFECT
UNTIL 4 PM PST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081>085-ORZ029>031-130100-
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
555 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY WILL BE IN EFFECT FROM 4 PM PST TODAY
UNTIL 10 PM PST TONIGHT FOR SNOW AND WIND. SEE WEATHER MESSAGE
FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS WILL OCCUR OVER THE AREA SATURDAY THROUGH
SUNDAY...LEAVING A FEW INCHES OF ADDITIONAL ACCUMULATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-022-130100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
555 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW ABOVE 1000 FEET WILL BE IN
EFFECT BEGINNING AT 10 PM PST TONIGHT. A HIGH SURF ADVISORY WILL
ALSO BE IN EFFECT BEGINNING AT 2 AM PST TONIGHT. SEE WEATHER
MESSAGES FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY FOR SNOW ABOVE 1000 FEET WILL BE IN
EFFECT UNTIL 7 PM PST SATURDAY. THE HIGH SURF ADVISORY WILL BE IN
EFFECT UNTIL 4 AM PST SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Central Douglas County
- When
- December 13, 12:00 AM PST to 12:00 PM PST
- Where
- Central Douglas County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.235, -123.636 (the zone’s center; the record gives no point)
A trained spotter 10NW Tiller reported 5 inches of snow in 15 hours ending at noon. An observer 1.1 SE Glide reported 4.0 inches of snow. An observer 1.8 NNE Myrtle Creek reported 3.5 inches of snow.
Heavy Snow, Eastern Curry County & Josephine County
- When
- December 13, 12:00 AM PST to 12:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
An observer 2 NNE Selma reported 5.5 inches of snow through 13/0900 PST, then another 3.5 inches in 12 hours ending at 14/1200 PST. An observer 2 SW OBrien reported 4.5 inches of snow. An observer 1 SSW OBrien reported 4.5 inches of snow through 13/0600 PST, then another 8.0 inches of snow between 13/0600 and 14/0900 PST. An observer 10.0 NW Grants Pass reported 4.0 inches of snow.
Heavy Snow, Jackson County
- When
- December 13, 12:00 AM PST to 12:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
An observer 3 SW Prospect reported 5.5 inches of snow.
Heavy Snow, South Central Oregon Cascades
- When
- December 13, 12:00 AM PST to 12:00 PM PST
- Where
- South Central Oregon Cascades forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.801, -122.519 (the zone’s center; the record gives no point)
A cooperative observer at Crater Lake National Park reported 16.0 inches of snow. A cooperative observer 3 NNW Lemolo Lake reported 13.0 inches of snow.
Heavy Snow, Eastern Douglas County Foothills
- When
- December 13, 12:00 AM PST to 12:00 PM PST
- Where
- Eastern Douglas County Foothills forecast zone
- Reported by
- Unknown
- Coordinates
- 43.285, -123.179 (the zone’s center; the record gives no point)
Based on spotter reports in adjacent zones ORZ023 and ORZ027, it is assumed that Heavy Snow Warning criteria was met in this zone as well.
Heavy Snow, Siskiyou Mountains & Southern Oregon Cascades
- When
- December 13, 12:00 AM PST to 12:00 PM PST
- Where
- Siskiyou Mountains & Southern Oregon Cascades forecast zone
- Reported by
- Unknown
- Coordinates
- 42.495, -122.645 (the zone’s center; the record gives no point)
Based on reports in adjacent zones ORZ028 and precipitation reports from CAZ080, it is assumed that Heavy Snow Warning criteria was met in this zone as well.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138176, 138178, 138179, 138183, 156137, 156805.